Drug-Induced Liver Disease
Dennis Lee, MD
Dennis Lee, MD
Dr. Lee was born in Shanghai, China, and received his college and medical training in the United States. He is fluent in English and three Chinese dialects. He graduated with chemistry departmental honors from Harvey Mudd College. He was appointed president of AOA society at UCLA School of Medicine. He underwent internal medicine residency and gastroenterology fellowship training at Cedars Sinai Medical Center.
What is drug-induced liver disease?
Drug-induced liver diseases are diseases of the liver that are caused by physician-prescribed medications, over-the-counter medications, vitamins, hormones, herbs, illicit ("recreational") drugs, and environmental toxins.
What is the liver?
The liver is an organ that is located in the upper right hand side of the abdomen, mostly behind the rib cage. The liver of an adult normally weighs close to three pounds and has many functions.
When drugs injure the liver and disrupt its normal function, symptoms, signs, and abnormal blood tests of liver disease develop. Abnormalities of drug-induced liver diseases are similar to those of liver diseases caused by other agents such as viruses and immunologic diseases. For example, drug-induced hepatitis (inflammation of the liver cells) is similar to viral hepatitis; they both can cause elevations in blood levels of aspartate amino transferase (AST) and alanine aminotransferase (ALT) (enzymes that leak from the injured liver and into the blood) as well as anorexia (loss of appetite), fatigue, and nausea. Drug-induced cholestasis (interference with the flow of bile that is caused by injury to the bile ducts) can mimic the cholestasis of autoimmune liver disease (e.g., primary biliary cirrhosis or PBC) and can lead to elevations in blood levels of bilirubin (causing jaundice), alkaline phosphatase (an enzyme that is leaked from injured bile ducts), and itching.
Medically Reviewed by a Doctor on 5/7/2015
Viewers share their comments
Drug-Induced Liver Disease - Describe Your Experience Question: The symptoms of drug-induced liver disease can vary greatly from patient to patient. What were your symptoms at the onset of your disease?
Drug-Induced Liver Disease - Causes Question: What caused your drug-induced liver disease?
Drug-Induced Liver Disease - Hepatitis Question: Did you have drug-induced hepatitis? Please describe your experience.
Drug-Induced Liver Disease - Cirrhosis Question: Were you or someone you know diagnosed with drug-induced cirrhosis? Please share your story.
Drug-Induced Liver Disease - Treatment Question: In addition to stopping the drug that caused liver disease, what types of treatment did you receive?
- Allergic Skin Disorders
- Bacterial Skin Diseases
- Bites and Infestations
- Diseases of Pigment
- Fungal Skin Diseases
- Medical Anatomy and Illustrations
- Noncancerous, Precancerous & Cancerous Tumors
- Oral Health Conditions
- Papules, Scales, Plaques and Eruptions
- Scalp, Hair and Nails
- Sexually Transmitted Diseases (STDs)
- Vascular, Lymphatic and Systemic Conditions
- Viral Skin Diseases
- Additional Skin Conditions